Background: Cardiac surgical patients are at an approximate 1% to 2% risk of experiencing heparin-induced thrombocytopenia (HIT), a severe immune-mediated disease that is associated with thromboembolic events. We assessed the occurrence of this disease and its influence on clinical outcome in patients after implantation of a ventricular assist device (VAD). Methods: This retrospective analysis assessed data from our adult patient VAD program between the years 2000 and 2005. Patients were divided into three groups: those without confirmed HIT (nonHIT), those in whom the diagnosis of HIT was made before VAD implantation (HITpre), and those who experienced HIT after VAD implantation (HITpost). End points assessed were procedural success, as defined by discharge from hospital or transplantation or recovery of the failing heart, as opposed to death before procedural success was achieved. Results: The data of 358 consecutive patients were analyzed. There were 330 nonHIT patients (91.6%), 15 HITpre patients (4.5%), and 13 HITpost patients (3.9%). Procedural success was observed in 50% of nonHIT patients, 67% of HITpre patients, and 31% of HITpost patients. Conclusions: Heparin-induced thrombocytopenia is a frequent complication in VAD patients and is associated with detrimental outcome when occurring after implantation. Preoperative diagnosis of HIT and the implementation of alternative anticoagulation procedures appears to be associated with better results. Early detection of HIT antibodies before or shortly after VAD implantation and immediate implementation of an alternative anticoagulation regimen may be a strategy to improve outcome.
ASJC Scopus subject areas
- Pulmonary and Respiratory Medicine
- Cardiology and Cardiovascular Medicine